Heathd, welcome to HealingWell. I'm really sorry you're having such a difficult time. Please don't feel you need to apologize; we've all been through rough times with this disease and we understand. Everyone handles it a little differently, and whatever works for you is good.
Your difficulty with sleeping and indigestion may be due to the steroids. They are classic side effects of steroid drugs.
I've not taken sulfasalazine, but I know you need to give any new medication at least two to three weeks to work. The blood has cleared up, which is progress. Even if your medication is working, it takes time for your colon to heal and some of the other symptoms to go away.
I'm still having success with Remicade. Humira is a newer drug, not yet FDA-approved for UC but in late clinical trials. We do have some people here who are taking it. Like every other treatment, it works for some but not others. Probably worth a try if your insurance will cover it, as it is very expensive.
As far as harm to your body, sulfasalazine is relatively low on side effects. Humira has some ugly ones that don't occur often. The drug you might want to worry about
is the steroid. Taken over the long term, it can have horrible side effects: cataracts, bone disolving, osteoporosis, stomach ulcers and a lot of others. If you're unable to get off the steroids, surgery may be something to investigate. At this point it sounds like it could only improve your quality of life.
Judy - Southern US
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Avascular necrosis in both shoulders is my "forever" gift from Entocort.
Colazal, Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
Co-Moderator UC Forum
Please remember to consult your health care provider when making health-related decisions.